In the 2000 report To Err is Human: Building a Safer Health System, the Institute of Medicine challenged the healthcare system to focus on improving patient safety, citing communication failure as one type of error that can lead to medical injury. Literature on the importance of improving communication has surged, and such organizations as The Joint Commission have advocated more effective communication in hospital settings to increase patient safety and quality of care. The Situation, Background, Assessment, Recommendation (SBAR) technique is a standardized, structured, concise, and organized method to communicate shared expectations between senders and receivers of information. (See Breaking down SBAR below.)
Breaking down SBAR
Many healthcare organizations have adopted SBAR for quality-improvement projects, nursing shift reports, communication templates, and worksheets for physicians and nurses. One study showed SBAR decreased unexpected deaths from serious adverse events.
In recent publications, some authors have added an “I,” creating ISBAR, to emphasize the importance of introduction or identification. In this initial step, you introduce yourself or the patient, depending on the situation. This step may be especially important when communicating by phone.
This article describes the value of ISBAR in patient emergencies, demonstrating its use in a rapid-response activation for a patient with methemoglobinemia.
Methemoglobinemia occurs when the level of methemoglobin (a hemoglobin form containing ferric iron instead of ferrous iron) in red blood cells exceeds 1%. The altered hemoglobin is unable to bind oxygen, which leads to reduced oxygen delivery to the tissues (tissue hypoxia). As a result, the patient suffers functional anemia, although hemoglobin levels may be normal. A medical emergency, methemoglobinemia can be fatal if methemoglobin accounts for more than 30% of hemoglobin.
Although occasionally genetic, methemoglobinemia usually is acquired from exposure to certain toxins (such as aniline dyes, nitrates, and nitrates) or medications. (See Acquired methemoglobinemia: Selected list of causes below.)
Acquired methemoglobinemia: Selected list of causes
Exposure to the agents below can lead to methemoglobinemia
Signs and symptoms
Methemoglobinemia can lead to headache, fatigue, difficulty breathing, and lethargy. The patient’s blood may appear dark red, chocolate, or brownish-blue. With higher methemoglobin levels, respiratory depression, altered level of consciousness, shock, and seizures may occur. Cyanosis despite a normal partial pressure of arterial oxygen level confirms the diagnosis.
For patients who are symptomatic or have a methemoglobin level above 20%, the treatment of choice is prompt administration of methylene blue. Given I.V., it provides an artificial electron transporter to reduce methemoglobin to hemoglobin. The usual dose is 1 to 2 mg/kg given over several minutes. Typically, patients respond quickly. The dose may be repeated in 1 hour, although this rarely is necessary.